Rip Current, Orange
- When
- July 20, 12:00 PM PST to 5:00 PM PST
- Where
- Orange County, Laguna Beach
- Reported by
- NEWSPAPER
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
Lifeguards rescued dozens of people from rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Lifeguards rescued dozens of people from rip currents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 20, 2:30 AM PST, 9 hours 30 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 330 AM PDT SUN JUL 20 2003 .SYNOPSIS...FAIR WARM WEATHER WILL CONTINUE THIS WEEK AS HIGH PRESSURE ALOFT CONTINUES. THERE WILL BE SOME COASTAL CLOUDS NIGHTS AND MORNINGS. MOIST SOUTHEAST FLOW WILL HELP CLOUDS DEVELOP IN MOUNTAINS AND DESERTS EACH AFTERNOON WITH A SMALL CHANCE OF SHOWERS OR THUNDERSTORMS. .DISCUSSION...A MORE TRADITIONAL NIGHT GOING ON...MOSTLY CLEAR EXCEPT FOR THE COASTAL CLOUDS MOVING ASHORE. TODAY APPEARS TO BE MOSTLY CLEAR EXCEPT AT THE COAST. THE HIGH PRESSURE WILL KEEP THE MARINE LAYER RATHER SHALLOW AND EXPECT SOME COASTAL LOW CLOUDS EACH NIGHT AND MORNING THIS WEEK...BUT NOT GETTING VERY FAR INLAND. A DRY POCKET IN SOUTH TO SOUTHWEST FLOW WILL BE OVER SOCAL TODAY SO LITTLE IF ANY CLOUDS WILL CONVECTIVELY DEVELOP OVER THE MTNS. THE FLOW ALOFT TURNS SOUTHEAST AGAIN MON SO MORE AFTERNOON CLOUDS AND A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE BACK IN THE FORECAST. A WEAK EASTERLY WAVE AND A DEEPER COLUMN OF MOISTURE ADVECTS IN MON NIGHT AND TUE FOR MORE MID AND HIGH CLOUDS AND A BETTER CHANCE OF PRECIP FOR MTNS AND DESERTS. AFTER THAT DISTURBANCE DEPARTS...HIGH PRESSURE ALOFT IS LOCKED IN AND THERE IS VERY LITTLE CHANGE FROM WED THROUGH SAT. .SAN...NONE. MM
CAZ042-043-048-050-055>058-060>062-211300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED IN THE MOUNTAIN AND DESERT AREAS EACH AFTERNOON AND EVENING. THE BEST CHANCE OF PRECIPITATION WILL BE TUESDAY. MM
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365831.